Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Grand Rapids, MI

March 30, 1998Lake County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 30, 1998, 3:01 PM EST for Lake County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 3:01 PM EST (20:01 UTC)
Expired
Mar 30, 1998, 3:35 PM EST
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 124 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 302001 RRA
SVRGRR
MIC085-302035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
301 PM EST MON MAR 30 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  LAKE COUNTY - WEST CENTRAL LOWER MICHIGAN

* UNTIL 335 PM EST

* AT 259 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER
  REPORTS INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF BALDWIN
  MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS AFFECTED
  NIRVANA              AROUND 305 PM EST
  CHASE                AROUND 305 PM EST
  LUTHER               AROUND 310 PM EST

THIS STORM PRODUCED GOLF BALL SIZE HAIL SOUTH OF BALDWIN AT f257 PM.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

TRH


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 8:05 PM EST, 18 hours 56 minutes earlier.

Area forecast discussion, Mar 29, 8:05 PM EST, 18 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
805 PM EST SUN MAR 29 1998

THE 23Z SFC ANALYSIS PLACES THE LOW CENTER IN SW MN WITH THE WARM
FRONT EXTENDING EWD ALONG A LSE TO HART TO ALMA LINE. THE 00Z DTX AND
ILX SOUNDINGS SHOW A STRONG CAP OF 5C IN PLACE AROUND 850 MB. THE
WEAK CNVRG ALONG THE WARM FRONT WAS NOT ENOUGH TO OVERCOME SUCH A
STRONG CAP. AS A RESULT.. THE T-STORM DEVELOPMENT DID NOT OCCUR
ACROSS OUR FA THIS EVENING. WITH THE WARM FRONT RACING N OF OUR CWA
THIS EVENING AND THE ATMOSPHERE STABILIZING... DO NOT XPCT MUCH
T-STORM ACTIVITY TNGHT. THE MODELS DO SHIFT THE 65 KNOT LLJ AXIS EWD
TWRD WCNTRL LWR AROUND 06Z TNGHT. THIS COMBINED WITH DECENT MOISTURE
TRANSPORT MAY BE ENOUGH TO KEEP LOW CHANCE POPS IN THE FORECAST N OF
I94. ALONG AND S OF I94... WL TAKE PCPN TOTALLY OUT OF THE FCST.

THE LACK OF CONVECTION THIS EVENING SUPPORTS LESS CLOUD COVER
OVERNIGHT. MOST AREAS ARE MOSTLY CLEAR ATTM. HWVR... XPCT SOME SC TO
MOVE IN LATER TONIGHT... SO A PT CLOUDY FCST SHOULD COVER IT.

SFC GRADIENT HAS INCREASED S OF THE WARM FRONT AND IS PROGGED TO
REMAIN TIGHT ENOUGH TO KEEP SRLY WINDS GOING ALL NIGHT. THE WIND
COMBINED WITH DEWPOINTS AROUND 60... SHOULD KEEP TEMPS UP INTO THE
60S MOST AREAS TONIGHT. THEREFORE WILL ADJUST LOWS UP IN ALL ZONES
ACCORDINGLY.

TEW

In the hours before

Special weather statement, Mar 30, 12:00 PM EST, 3 hours 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1200 PM EST MON MAR 30 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
A FRONTAL SYSTEM STRETCHES FROM NORTHERN LOWER MICHIGAN SOUTHWEST
THROUGH IOWA TO OKLAHOMA. LOW PRESSURE WILL WILL MOVE NORTH THIS
AFTERNOON AND TONIGHT ALONG THE FRONT. EAST OF THE FRONT...ACROSS
SOUTHWEST LOWER MICHIGAN...WARM MOIST AIR WILL CONTINUE TO FLOW NORTH
FROM THE GULF OF MEXICO. THE COMBINATION OF THIS HUMID AIR ALONG WITH
AFTERNOON HEATING AND VERY FAVORABLE UPPER LEVEL WINDS HAVE COMBINED TO
CREATE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE SOUTHWARD SINKING COLD
FRONT WILL PROVIDE A FOCUS FOR MORE THUNDERSTORMS TONIGHT ACROSS
CENTRAL LOWER MICHIGAN.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THUNDERSTORMS THAT DEVELOP ACROSS SOUTHWEST LOWER MICHIGAN DURING THE
AFTERNOON AND EVENING WILL MOVE TOWARD THE NORTHEAST AT 50 MILES PER
HOUR.  THESE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL
AND WIND GUSTS OVER 70 MPH.  HEAVY RAINFALL AMOUNTS ARE ALSO POSSIBLE.
LOCALIZED FLOODING PROBLEMS MAY OCCUR.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS
AFTERNOON AND TONIGHT.
Special weather statement, Mar 30, 12:00 PM EST, 3 hours 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1200 PM EST MON MAR 30 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
A FRONTAL SYSTEM STRETCHES FROM NORTHERN LOWER MICHIGAN SOUTHWEST
THROUGH IOWA TO OKLAHOMA. LOW PRESSURE WILL WILL MOVE NORTH THIS
AFTERNOON AND TONIGHT ALONG THE FRONT. EAST OF THE FRONT...ACROSS
SOUTHWEST LOWER MICHIGAN...WARM MOIST AIR WILL CONTINUE TO FLOW NORTH
FROM THE GULF OF MEXICO. THE COMBINATION OF THIS HUMID AIR ALONG WITH
AFTERNOON HEATING AND VERY FAVORABLE UPPER LEVEL WINDS HAVE COMBINED TO
CREATE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE SOUTHWARD SINKING COLD
FRONT WILL PROVIDE A FOCUS FOR MORE THUNDERSTORMS TONIGHT ACROSS
CENTRAL LOWER MICHIGAN.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THUNDERSTORMS THAT DEVELOP ACROSS SOUTHWEST LOWER MICHIGAN DURING THE
AFTERNOON AND EVENING WILL MOVE TOWARD THE NORTHEAST AT 50 MILES PER
HOUR.  THESE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL
AND WIND GUSTS OVER 70 MPH.  HEAVY RAINFALL AMOUNTS ARE ALSO POSSIBLE.
LOCALIZED FLOODING PROBLEMS MAY OCCUR.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS
AFTERNOON AND TONIGHT.
Local storm report, Mar 30, 2:33 PM EST, 28 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
233 PM EST MON MAR 30 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 PM     BALDWIN     0              MI   0.50 TO 1.00 INCH HAIL
03/30/98   LAKE
Local storm report, Mar 30, 2:33 PM EST, 28 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
233 PM EST MON MAR 30 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 PM     BALDWIN     0              MI   0.50 TO 1.00 INCH HAIL
03/30/98   LAKE
Special weather statement, Mar 30, 2:45 PM EST, 16 minutes before
MIZ037>040-043>046-050>052-310100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EST MON MAR 30 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR THE FOLLOWING
COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
LAKE               MASON              MUSKEGON
NEWAYGO            OCEANA

IN CENTRAL LOWER MICHIGAN:
CLARE              GRATIOT            ISABELLA
MECOSTA            MONTCALM           OSCEOLA

THIS INCLUDES THE CITIES OF...MUSKEGON...AND MT PLEASANT.

WARM MOIST AIR SURGING NORTH AHEAD OF A SLOW MOVING COLD FRONT HAVE
COMBINED WITH STRONG UPPER LEVEL WINDS TO CREATE UNSTABLE ATMOSPHERIC
CONDITIONS ACROSS WEST CENTRAL LOWER MICHIGAN. AS A RESULT...
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING HAVE THE
POTENTIAL TO BE SEVERE.

AT 240 PM DOPPLER RADAR SHOWED SCATTERED THUNDERSTORMS FORMING FROM
SOUTHEAST WISCONSIN TO NEAR HOUGHTON LAKE. THESE STORMS WERE MOVING
NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE WATCH AREA THIS EVENING.
THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND WIND
GUSTS TO 70 MPH. IN ADDITION... THE STORMS WILL MOVE NORTHEAST AT 40 TO
50 MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
Special weather statement, Mar 30, 2:45 PM EST, 16 minutes before
MIZ037>040-043>046-050>052-310100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EST MON MAR 30 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR THE FOLLOWING
COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
LAKE               MASON              MUSKEGON
NEWAYGO            OCEANA

IN CENTRAL LOWER MICHIGAN:
CLARE              GRATIOT            ISABELLA
MECOSTA            MONTCALM           OSCEOLA

THIS INCLUDES THE CITIES OF...MUSKEGON...AND MT PLEASANT.

WARM MOIST AIR SURGING NORTH AHEAD OF A SLOW MOVING COLD FRONT HAVE
COMBINED WITH STRONG UPPER LEVEL WINDS TO CREATE UNSTABLE ATMOSPHERIC
CONDITIONS ACROSS WEST CENTRAL LOWER MICHIGAN. AS A RESULT...
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING HAVE THE
POTENTIAL TO BE SEVERE.

AT 240 PM DOPPLER RADAR SHOWED SCATTERED THUNDERSTORMS FORMING FROM
SOUTHEAST WISCONSIN TO NEAR HOUGHTON LAKE. THESE STORMS WERE MOVING
NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE WATCH AREA THIS EVENING.
THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND WIND
GUSTS TO 70 MPH. IN ADDITION... THE STORMS WILL MOVE NORTHEAST AT 40 TO
50 MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 1:59 PM ESTSevere Thunderstorm WarningGRRLake, Osceola61 min
Mar 30, 3:31 PM ESTSevere Thunderstorm WarningGRRMuskegon, Oceana34 min
Mar 30, 3:53 PM ESTSevere Thunderstorm WarningGRRMuskegon47 min
Mar 30, 4:00 PM ESTSevere Thunderstorm WarningGRRLake, Osceola35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.